Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 208, NWS St. Louis, MO

October 7, 2018Montgomery County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 7, 2018, 2:24 PM CDT for Montgomery County, Warren County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 2:24 PM CDT (19:24 UTC)
Expired
Oct 7, 2018, 3:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 68 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

375 
WUUS53 KLSX 071924
SVRLSX
MOC139-219-072015-
/O.NEW.KLSX.SV.W.0208.181007T1924Z-181007T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
224 PM CDT SUN OCT 7 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Central Montgomery County in east central Missouri...
  Northwestern Warren County in east central Missouri...

* Until 315 PM CDT.

* At 224 PM CDT, a severe thunderstorm was located near Big Spring,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Warrenton, Montgomery City, New Florence, Jonesburg, Bellflower,
  Mineola, Big Spring, High Hill, Rhineland, McKittrick, Danville and
  Americus.

This includes Interstate 70 in Missouri between exits 170 and 188.
 
This also includes  Graham Cave State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9164 3905 9128 3902 9126 3900 9126
      3899 9125 3880 9114 3871 9148 3871 9149
      3870 9150 3868 9159 3870 9163 3870 9165
TIME...MOT...LOC 1924Z 245DEG 19KT 3879 9161 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
3 follow-up statements
065 
WWUS53 KLSX 071934
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
234 PM CDT SUN OCT 7 2018

MOC139-219-072015-
/O.CON.KLSX.SV.W.0208.000000T0000Z-181007T2015Z/
Montgomery MO-Warren MO-
234 PM CDT SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL MONTGOMERY AND NORTHWESTERN WARREN COUNTIES...

At 234 PM CDT, a severe thunderstorm was located near Big Spring,
moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Warrenton, Montgomery City, New Florence, Jonesburg, Bellflower,
Mineola, Big Spring, High Hill, Danville and Americus.

This also includes  Graham Cave State Park.
 
This includes Interstate 70 in Missouri between exits 170 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9164 3905 9128 3902 9126 3900 9126
      3899 9125 3880 9114 3874 9149 3872 9160
      3872 9164
TIME...MOT...LOC 1934Z 243DEG 17KT 3881 9156 

HAIL...1.50IN
WIND...60MPH
 
$$

Carney
532 
WWUS53 KLSX 071950
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
250 PM CDT SUN OCT 7 2018

MOC139-219-072015-
/O.CON.KLSX.SV.W.0208.000000T0000Z-181007T2015Z/
Montgomery MO-Warren MO-
250 PM CDT SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CENTRAL MONTGOMERY AND NORTHWESTERN WARREN COUNTIES...

At 250 PM CDT, a severe thunderstorm was located near Big Spring,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Warrenton, New Florence, Jonesburg, Bellflower, Mineola, Big Spring,
High Hill and Danville.

This includes Interstate 70 in Missouri between exits 170 and 188.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3889 9160 3905 9128 3902 9126 3900 9126
      3899 9125 3880 9114 3877 9141 3877 9153
      3882 9158
TIME...MOT...LOC 1950Z 242DEG 16KT 3885 9149 

HAIL...1.00IN
WIND...60MPH
 
$$

Carney
557 
WWUS53 KLSX 072013
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
313 PM CDT SUN OCT 7 2018

MOC139-219-072023-
/O.EXP.KLSX.SV.W.0208.000000T0000Z-181007T2015Z/
Montgomery MO-Warren MO-
313 PM CDT SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONTGOMERY AND
NORTHWESTERN WARREN COUNTIES WILL EXPIRE AT 315 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
St Louis.

LAT...LON 3889 9160 3905 9128 3902 9126 3900 9126
      3899 9125 3880 9114 3877 9141 3877 9153
      3882 9158
TIME...MOT...LOC 2013Z 245DEG 19KT 3890 9135 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 1:00 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Oct 7, 1:00 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
100 PM CDT Sun Oct 7 2018

.UPDATE...
Issued at 1255 PM CDT Sun Oct 7 2018

Updated precipitation chances for forecast area this afternoon
through tonight. HRRR and ARW show decent shortwave tracking north
northeastward through forecast area with storms developing over
south central Missouri and moving through portions of central and
northeast Missouri as well as west central Illinois. As of 17z,
88D is showing activity firing up in this location and tracking
northward. Otherwise, remainder of forecast area including St.
Louis will be in warm sector with isolated/scattered activity
popping up. No major changes to high temperatures for today with
highs ranging from the low 60s far north to the mid to upper 80s
for portions of east central/southeast Missouri as well as
southwestern Illinois.

Byrd
&&

.SHORT TERM...  (Through Late Tonight)
Issued at 409 AM CDT Sun Oct 7 2018

Nearly stationary front extends from near SLO west through STL to
just south of JEF early this morning, with a large and strong
surface ridge centered over the northern portions of the northern
Plains and Great Lakes region. Most of the ongoing showers were
across parts of northeast and central MO and west central IL north
of the front, and in a region of 850 mb moisture convergence on the
nose of a 30 knot southwesterly low level jet.  This front should
move slowly northward today as the surface ridge shifts eastward
with more convection expected, mainly along and just north of it.
Scattered convection may continue across central and northeast MO
and west central IL this morning, then convection should intensify
and expand this afternoon as the atmosphere destabilizes and
southwest flow shortwaves continue to move through our area on the
backside of the strong upper level ridge centered over the
southeastern US.  The NAM and ECMWF models look reasonable in
finally moving the front north of our forecast area tonight and
hence shifting most of the QPF north of our region by late tonight.
There may be a few severe storms across central MO this afternoon
and early this evening, along with locally heavy rainfall due to
high precipitable water values.  Could not rule out isolated flash
flooding with saturated grounds due to recent rainfall.  Will
continue to have unseasonably warm temperatures again today across
southeast MO and southwest IL, south of the front and in areas which
get more daytime heating due to less cloud cover along with less
widespread and long lasting precipitation.

GKS

.LONG TERM...  (Monday through Saturday)
Issued at 409 AM CDT Sun Oct 7 2018

The synoptic pattern on Monday morning will feature a highly
amplified pattern aloft, with a deep trough ejecting out into the
southern Plains and a strong downstream ridge anchored over the
eastern seaboard. This regime will flip by the end of the period, as
an upper-level trough becomes established over the central and
eastern CONUS and a western ridge amplifies over the western
seaboard. This will result in a pattern shift for our area and
finally a taste of autumn for the region.

Monday will begin with a surface front stretching from the central
Plains northeastward into Nebraska, Iowa, and Wisconsin. Missouri
and Illinois will be on the warm side of this front, meaning Monday
will once again be pushing record temperatures. Given the location
of the boundary well off to the north, expect the region to remain
dry Monday into Monday night.

As the western trough ejects out into the Plains, a lee cyclone will
develop and push northeastward Tuesday into Wednesday. In response
to the approaching large scale ascent, moisture advection along a
developing low-level jet will lead to increasing chances for showers
and thunderstorms on Tuesday. Thunderstorm coverage should really
increase late Tuesday evening into Tuesday night across western and
central MO as large-scale forcing for ascent increases due to the
approaching trough ejecting out atop the strong surface front. The
better juxtaposition of the surface front and the diurnal
instability cycle will remain just to the west across portions of
eastern KS and western MO. However, given the strong forcing for
ascent and favorable low-level moisture profiles, agree with SPC's
Day 3 outlook in that a severe threat could push into portions of
central and northeast Missouri Tuesday night. The main threat with
this line of thunderstorms would be locally damaging winds.

The front should continue to surge eastward on Wednesday. The timing
of the front will be critical in determining if a severe
thunderstorm threat might materialize on Wednesday, with the most
favorable location being over extreme eastern MO and IL. However, it
does appear by that time the instability parameters will not be as
favorable given weak lapse rates, thus will not highlight any severe
potential quite yet.

The passing front will bring an extended taste of autumn by the end
of the week. After highs in the mid/upper 80s on Monday and Tuesday,
temperatures by Thursday and Friday may struggle to make it into the
60s! Depending on cloud cover and wind speeds, we may even have
to keep an eye on some frost potential late this week into the
upcoming weekend. Still plenty of time to lock into the details,
but a pattern shift to much cooler weather is certainly on the
way!

Deitsch
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1255 PM CDT Sun Oct 7 2018

IFR flight conditions over KCOU and KUIN will improve through the
afternoon hours as warm front lifts northward through region.
Otherwise, main forecast issue will be chances of showers and
thunderstorms. As of 17z, storms have already developed and will
lift northward through KCOU and KUIN tapering off by 04z Monday.
For rest of TAF sites, VFR flight conditions expected with
isolated showers and thunderstorms between 20z and 23z this
afternoon.

SPECIFICS FOR KSTL:
VFR flight conditions expected across the St. Louis metro area
through entire forecast period. Could see isolated showers and
thunderstorms develop between 20z and 23z this afternoon, so have
vicinity thunderstorm mention in TAFs. Winds to persist from the
southeast to south.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 7, 9:04 AM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
904 AM CDT Sun Oct 7 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
904 AM CDT Sun Oct 7 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today mainly across much of central and
eastern Missouri as well as west central and southwest Illinois. A
few of these storms may be severe this afternoon into the early
evening. The main threats will be damaging winds to 60 mph and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for a few strong to severe thunderstorms again on
Tuesday, especially Tuesday night. The main threat will be damaging
winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and into the evening.

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:08 PM CDTSpecial Weather StatementLSXSainte Genevieve52 min
Oct 7, 5:33 AM CDTDense Fog AdvisoryLSXBoone, Callaway, Cole, Crawford, Franklin, Gasconade and 9 more3 hr
Oct 7, 2:14 PM CDTSevere Thunderstorm WarningLSXFranklin46 min
Oct 7, 2:55 PM CDTTornado WarningLSXCallaway, Cole, Osage22 min
Oct 7, 2:58 PM CDTSpecial Weather StatementLSXSaint Charles47 min
Oct 7, 3:15 PM CDTSevere Thunderstorm WarningLSXSaint Charles26 min
Oct 7, 3:20 PM CDTSpecial Weather StatementLSXFranklin40 min
Oct 7, 3:53 PM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis52 min
Oct 7, 4:35 PM CDTAreal Flood AdvisoryLSXMontgomery4 hr
Oct 7, 4:54 PM CDTFlash Flood WarningLSXMontgomery5 hr
Oct 7, 5:38 PM CDTFlash Flood WarningLSXCallaway5 hr
Oct 7, 5:57 PM CDTSpecial Weather StatementLSXOsage48 min
Oct 7, 6:41 PM CDTSpecial Weather StatementLSXMontgomery49 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.